Thunderstorm Wind, Greene
- When
- August 24, 12:30 PM CST
- Where
- Greene County, 1 mi NE of Springfield
- Measured
- 52 kt (60 mph)
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.217, -93.283
60 mph wind gust caused a small building to move from its foundation northeast of Springfield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
60 mph wind gust caused a small building to move from its foundation northeast of Springfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 24, 10:46 AM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1146 AM CDT SAT AUG 24 2002 IN THE VERY SHORT TERM...UPDATED PUBLIC FORECAST...MAINLY TO CLEAN UP WORDING. WEAKENING CONVECTIVE COMPLEX HAVING A TOUGH TIME MOVING INTO SOUTHWEST MISSOURI...BUT CLOUD COVER WILL HOLD TEMPERATURES DOWN ALONG THE KS BORDER AND HAVE LOWERED AFTERNOON HIGHS A CATEGORY OR TWO. STILL LOOKS LIKE DIURNAL CONVECTION COULD REDEVELOP ALONG DIFFUSE FRONTAL ZONE OVER SOUTHERN MO. ANY OUTFLOW BOUNDARIES WILL ALSO STIR THE CONVECTIVE POT...SO WILL LEAVE RAIN CHANCES ALONE. PRELIMINARY LOOK AT THE EXTENDED FORECAST... MODELS STILL CONSISTENT MOVING 5H SHORTWAVE THROUGH MO SUNDAY THEN DEVELOPING CUTOFF OVER TN AND KEEPING IT THERE THROUGH THURSDAY. WITH BLOCKIER TYPE PATTERN..AS YOU MIGHT EXPECT...MODEL TO MODEL AND RUN TO RUN CONSISTENCY LACKING. IN GENERAL...IT LOOKS AS LIKE UPPER RIDGE IS STRONGER OVER THE CENTRAL U.S. AND ONLY ALLOWS LIMITED SHORTWAVE ENERGY TO DROP SOUTH INTO THE FORECAST AREA. FIRST INCLINATION IS TO REMOVE RAIN CHANCES THU AND FRI. DIURNAL CONVECTION A CONCERN FOR EASTERN COUNTIES A CONCERN CLOSER TO THE CUTOFF LOW NEXT WEEK...BUT SHOULD BE SPOTTY AND NOT ENOUGH TO MENTION IN THE FORECAST ATTM. .SGF... MO...NONE. KS...NONE. DSA
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SAT AUG 24 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... WIDELY SCATTERED SEVERE THUNDERSTORMS POSSIBLE WITH DAMAGING WINDS AND MARGINALLY SEVERE HAIL. * AREAS AFFECTED AND TIMING... COUNTIES ALONG AND EAST OF A LINE FROM OSCEOLA TO CASSVILLE. THE BEST CHANCES WILL BE WERE SOLAR HEATING IS ABLE TO DESTABILIZE THE ATMOSPHERE TO THE GREATEST DEGREE...MAINLY FROM THE LAKE OF THE OZARKS REGION SOUTH TO THE ARKANSAS STATE LINE FROM BRANSON TO ALTON. TIMING WILL BE NOW THROUGH 9 PM. * SPOTTER ACTIVATION OUTLOOK... MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. * DISCUSSION... WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHERN MISSOURI THIS AFTERNOON. THE SUN HAS DESTABILIZED THE ATMOSPHERE ENOUGH OVER CENTRAL AND SOUTH CENTRAL MISSOURI TO ALLOW SOME SEVERE STORMS TO DEVELOP. OUTFLOW BOUNDARIES FROM CONVECTION OVER WESTERN MISSOURI THIS MORNING WILL BE THE FOCUS FOR STORM ORGANIZATION. THE MAIN STORM THREAT WILL BE DAMAGING WINDS...BUT HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. * EXTENDED OUTLOOK THROUGH FRIDAY... SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY. DSA THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313382.